Hail, Oldham
- When
- May 16, 7:54 PM EST
- Where
- Oldham County, 1.28 mi WNW of Goshen
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 38.410, -85.590
Broadcast media reported that 1 inch hail fell near Goshen.
Horizontal flow in the upper levels stayed over the Great Lakes region with an embedded stationary front over northern Indiana. This provided little shear energy south of the front over southern Indiana and central Kentucky.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
Horizontal flow in the upper levels stayed over the Great Lakes region with an embedded stationary front over northern Indiana. This provided little shear energy south of the front over southern Indiana and central Kentucky. With the heating of the day and outflow boundaries from area convection, isolated pulse thunderstorms caused severe hail in a few locations near the Ohio River in Indiana and Kentucky.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at May 16, 6:12 PM EST, 1 hour 42 minutes earlier.
Area Forecast Discussion National Weather Service Louisville KY 712 PM EDT Thu May 16 2019 ...Updated Aviation Discussion... .Forecast Update... Issued at 552 PM EDT Thu May 16 2019 Keeping an eye on an MCS and a supercell to our north diving southeastward. The original complex, now moving through the Indianapolis metro, had been struggling to produce much more than pea sized hail. Recently though it has begun to bow out and there have been gusts of 60 mph on the north side of Indianapolis. As this complex continues to head southeast it will enter an air mass that is more stable with less moisture in the column and weaker mid-level lapse rates. Nevertheless, will need to keep an eye on this convection as it may clip Jefferson County Indiana. Its forward motion has increased in the last half hour as its gust front pushes forward, so timing is tricky, but at its current movement it could be in or near the Madison area between 6:30 and 7:30. By then it will likely be in a weaker condition that it is now, but will still be capable of gusty winds and small hail. A supercell developed earlier near Danville, Illinois, west of the main complex. That cell is located in a much more unstable atmosphere with stronger CAPE, much higher PWAT, and steeper mid- level lapse rates. On its current trajectory it could reach northern Washington County Indiana around 8pm according to the latest radar animation. Take that timing and positioning with a large grain of salt, though, as the storm is still quite a distance away and much could change, especially if the storm bows and accelerates. These storms may still pack a punch as they enter southern Indiana, but should weaken as they approach the Ohio River. As the sun sets CIN will increase and SPC RAP shows the significant hail parameter decreasing. We spoke with SPC earlier and they too felt that the convection should begin to lose some of its intensity this evening as it moves southward. Still, it will be important to keep an eye on them as they approach. && .Short Term...(This evening through Friday) Issued at 300 PM EDT Thu May 16 2019 ...Isolated strong storms possible this evening and tonight... Current radar imagery shows an MCS in IL that is expected to affect IN/OH and portions of KY shortly after sunset. Aside from some temporal disagreement, multiple hi-res models have isolated showers and thunderstorms developing across our CWA, so decided to carry slight chances during the overnight hours. Gusty winds, hail, and heavy rainfall will be possible in the stronger or severe storms, with the best chances for severe weather across northern portions of the region. Overnight lows will stay warm from SW flow, and are only expected to fall into the mid 60s. Friday will be very warm and dry as a ridge begins to build in from the west. As a result, highs are forecast to climb into the upper 80s and even into the low 90s in urban metro areas. Dewpoints will be in the upper 60s as well, so Friday looks to be quite muggy! .Long Term...(Friday night through Thursday) Issued at 312 AM EDT Thu May 16 2019 Friday through Saturday Night... By Friday morning, we'll be on the periphery of the Gulf ridge with a likely band of showers and storms moving from northern IL through IN and OH and into WV. Throughout the day, the ridge is expected to strengthen and this should limit our convective coverage for the day. Latest guidance suggest it will be a warm and humid day with highs topping out in the mid-upper 80s. If enough insolation occurs, we could hit 90 in the Louisville metro area Friday afternoon. Dry and muggy conditions are expected for Friday night with lows in the mid-upper 60s. Ridge axis should continue to build northward slightly on Saturday resulting in another warm and muggy day with highs solidly in the mid-upper 80s. Lows Saturday night will remain in the mid-upper 60s. Sunday through Wednesday... By Sunday morning, the ridge axis is forecast to break down to our west while a mid-level wave and associated surface low and frontal boundary approach from the west. As this feature pushes eastward, it will pose a threat of severe weather from the Plains and into the Midwest. However, as it approaches our area, the moisture transport with the system is sufficiently less. Despite the lesser degree of moisture, combination of synoptic scale lift and frontal lift should result in scattered showers and thunderstorms moving through the region on Sunday. Some storms could be strong with damaging winds being the main threat. Frontal boundary may take its time moving through the region as becomes stretched out and perhaps even occluded. Thus, some chances of showers and storms seems reasonable across our eastern sections on Monday, with a decidedly drier pattern evolving from west to east throughout the day. The upper pattern looks to reamplify a bit on Tuesday as another strong trough pushes into the Plains. Downstream, we'll see ridging over our area which should result in a slightly drier pattern for Tuesday. Aforementioned Plains trough is forecast to move eastward and may impact our region around Wednesday. Just as in the weekend system, the moisture transport with this system appears to weaken as the boundary heads into the Ohio Valley. Though, enough lift and upper dynamics suggest at least another round of showers and storms on Wednesday. Temperatures through the period will remain quite warm with daily highs in the in the low-mid 80s with overnight lows ranging from the upper 50s to the lower 60s. && .Aviation...(00Z TAF Issuance) Updated at 712 PM EDT Thu May 16 2019 Storms over southern Indiana will continue to cruise to the southeast but are expected to weaken as they do so. SDF and LEX will stand the best shot at storms this evening, along with the possibility of a gust front bringing gusty northwest winds just ahead of the storms. Overnight convection will continue to diminish, but some LLWS will be possible, especially at SDF and LEX, on the edge of a low level jet from Indiana into Ohio. Tomorrow should provide uneventful weather, other than some slightly gusty afternoon winds, with upper ridging building overhead. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Update...13 Short Term...SSC Long Term...RJS Aviation...13
Hazardous Weather Outlook National Weather Service Louisville KY 326 PM EDT Thu May 16 2019 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-171930- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 326 PM EDT Thu May 16 2019 /226 PM CDT Thu May 16 2019/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Isolated thunderstorms are possible this evening and tonight over the region. If storms develop, the strongest cells could produce strong surface wind gusts, hail, brief heavy rain, and cloud to ground lightning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered showers and thunderstorms will be possible across the outlook area on Sunday and then again on Wednesday. Any storm will be capable of producing heavy rainfall, gusty winds, and cloud to ground lightning. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this evening if storms move into the region. SSC/RJS
Special Weather Statement National Weather Service Louisville KY 815 PM EDT Thu May 16 2019 INZ092-KYZ031>033-170045- Clark-Oldham-Henry-Trimble- 815 PM EDT Thu May 16 2019 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN CLARK... OLDHAM...SOUTHWESTERN TRIMBLE AND SOUTHWESTERN HENRY COUNTIES... At 814 PM EDT, radar indicated strong thunderstorms from 8 miles northwest of La Grange to 10 miles north of Prospect. Movement was southeast at 35 mph. Wind gusts of 50 to 55 mph and nickel size hail are possible with these storms. Locations impacted include... La Grange, Charlestown, Crestwood, Owen, Goshen, Bethlehem, Smithfield, Oldham, Clark Siding, and Buckner. If outdoors, seek shelter inside a building. LAT...LON 3837 8520 3833 8553 3854 8576 3858 8546 TIME...MOT...LOC 0014Z 312DEG 30KT 3851 8545 3849 8564 13
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
827 PM EDT THU MAY 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM HAIL OTISCO 38.53N 85.67W
05/16/2019 E0.70 INCH CLARK IN BROADCAST MEDIA
&&
CGSpecial Weather Statement
National Weather Service Louisville KY
837 PM EDT Thu May 16 2019
KYZ029-030-034-038-045-170100-
Jefferson-Shelby-Bullitt-Spencer-Nelson-
837 PM EDT Thu May 16 2019
...Gusty winds moving through the Louisville metro...
At 834 PM EDT, radar indicated thunderstorms northeast of Louisville
that were sending wind gusts of 40 to 45 mph into Louisville as well
as Shelby, Spencer, and Bullitt counties.
Winds of this strength may make driving difficult for high profile
vehicles and can knock down branches.
Locations impacted include...
Louisville, Jeffersontown, Shepherdsville, Pioneer Village, Elk
Creek, and Taylorsville.
LAT...LON 3817 8550 3812 8515 3790 8532 3793 8566
3802 8593 3803 8592 3805 8592 3824 8576
TIME...MOT...LOC 0034Z 031DEG 24KT 3819 8577 3812 8553 3809 8520
13Special Weather Statement
National Weather Service Louisville KY
843 PM EDT Thu May 16 2019
INZ092-KYZ030-031-033>035-038>040-170115-
Clark-Jefferson-Oldham-Shelby-Henry-Woodford-Franklin-Spencer-
Anderson-
843 PM EDT Thu May 16 2019
...Line of Strong Thunderstorms with Gusty Winds from North of
Louisville to Frankfort...Moving to the Southeast...
At 841 PM EDT, radar indicated strong thunderstorms from 10 miles
northwest of Prospect to near Shelbyville to near Frankfort.
Movement was southeast at 35 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Frankfort, Jeffersonville, St. Matthews, Shelbyville, Lyndon,
Lawrenceburg, Versailles, and La Grange.
Frequent lightning is occurring with these storms. Lightning can
strike 10 miles away from a thunderstorm. Seek a safe shelter inside
a building or vehicle.
LAT...LON 3847 8525 3831 8474 3819 8473 3818 8470
3800 8466 3800 8514 3824 8576 3852 8578
TIME...MOT...LOC 0041Z 325DEG 30KT 3845 8575 3825 8528 3823 8486
13PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
851 PM EDT THU MAY 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 PM HAIL CHARLESTOWN 38.45N 85.67W
05/16/2019 E1.00 INCH CLARK IN BROADCAST MEDIA
&&
CGSpecial Weather Statement
National Weather Service Louisville KY
854 PM EDT Thu May 16 2019
KYZ036-039>042-046>048-057-170130-
Bourbon-Scott-Mercer-Woodford-Fayette-Jessamine-Washington-Madison-
Anderson-
854 PM EDT Thu May 16 2019
...VERY STRONG WINDS HEADED FOR LEXINGTON...
At 852 PM EDT, thunderstorms northwest of Lexington were sending
very strong winds out ahead of them towards Lexington and points
west. Frankfort received 50 mph winds.
Wind gusts of 50 to 55 mph are possible as the storms approach
Lexington and the gusts move into the city. Winds of this strength
can knock down branches and make driving difficult.
Locations impacted include...
Lexington, Georgetown, Nicholasville, Lawrenceburg, Versailles,
Harrodsburg, Cardinal Hill, Cadentown, Fayette Mall and Veterans
Park.
If outdoors, seek shelter inside a building.
LAT...LON 3799 8433 3795 8431 3793 8434 3789 8434
3775 8461 3777 8461 3779 8464 3780 8461
3781 8466 3779 8465 3778 8467 3783 8469
3782 8472 3772 8470 3768 8501 3790 8516
3795 8516 3832 8448 3804 8429 3802 8428
TIME...MOT...LOC 0052Z 341DEG 27KT 3823 8454 3794 8511
13The Louisville radar (KLVX), 57 km away, was scanning. The volume nearest the first event began at 00:55 UTC.
2 hail. Local standard time, as filed.
Broadcast media reported that 1 inch hail fell near Goshen.
A National Weather Service employee reported that 1.25 inch hail fell in Pewee Valley.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 818087, 818088.